Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

July 21, 2018Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 21, 2018, 3:51 PM MDT for Teller County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:51 PM MDT (21:51 UTC)
Expired
Jul 21, 2018, 4:30 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS85 KPUB 212151
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT SAT JUL 21 2018
 
COZ081-084-085-212230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
351 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 13 miles northwest of Colorado Springs, moving east
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer Lake,
Gleneagle, Cascade, Chipita Park and Cimarron Hills.

LAT...LON 3889 10468 3889 10499 3913 10504 3913 10475
TIME...MOT...LOC 2151Z 264DEG 10KT 3901 10495 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:28 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 21, 3:28 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM MDT Sat Jul 21 2018

...Heavy rains possible tomorrow afternoon into the evening...

Currently...

Apparent short wave running SW-NE over the area from roughly the San
Juans into NE CO initiating scattered convection around
aforementioned region. Areas farther south were indicating more
isolated convection. SPC mesoanalysis page was indicating a band
of higher CAPE...about 1000 j/kg...from SW KS into SE CO and up
into W NE. Some marginal deep layer shear...about 30 knots was
noted over the eastern plains...mainly east of a line from KCOS
down to west of KSPD.

Temps at 2 pm were pretty much well into the 90s across the Plains
with 80s in the mtns...and 60s and 70s in the mtns.

Rest of today and into tonight...

Best chance of significant convection will be along the Pikes Peak
region and across the far north sections of the se CO plains.
Heaviest precip over the higher elevations of the Pikes Peak region
will occur late this afternoon and then across El Paso from late
this afternoon and early evening and north of US50 during the early
evening hours. Some of the rain could be locally heavy and some
small hail is possible along with strong gusty outflow winds.

Over the remainder of the region precip chances will be more
isolated. Most of not all of the convection over the mtns should end
by mid evening with the activity over the far eastern plains ending
by late evening.

Tomorrow...

Sunday will likely be more wetter than today, but the heaviest
precip will likely not develop until late afternoon. Boundary will
move down the plains late tomorrow morning and early afternoon and
deeper moisture will advect onto the plains from the north. Overall
flow aloft will be weak, and not much in the way of mid level
forcing is anticipated, but with the mid level moisture already over
the region and the low levels moistening up, a good chance of
showers and storms will occur over the mtns by early to mid
afternoon with the activity pushing out onto the plains by late
afternoon. With pwats expected to be around 1.25" (>150% of normal),
heavy rains will be likely, and flooding of the burn scars will be
possible. It is not out of the question that urban flooding may also
become an issue. Incoming shifts may need to hoist a flash flood
watch for parts of the region for tomorrow afternoon into the
evening hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM MDT Sat Jul 21 2018

...Potential for heavy rain across parts of southeast Colorado...

The extended models are in fairly good agreement during the extended
period. Initially, the upper level high is centered over New Mexico
and covers a broad area across the southwest U.S., central Rockies
and southern plains states. By about midweek, the center of the
upper high shifts westward with the flow aloft becoming more
northwesterly over southeast Colorado.

At the surface, a cold front continues to make its way south through
the plains Sunday night with areas of precipitation continuing
through the evening hours. Early Sunday evening, the precipitation
is focused over the Pikes Peak region, but it shifts to the
southeast corner of the state by later Sunday evening. With
precipitable waters expects to be over 1.5 inches over the plains,
there will be beneficial rainfall for much of the area and the
potential for flash flooding in urban areas as well as some of the
recent burn scars.

On Monday, the upslope flow deepens on the plains with the focus for
convection, and possibly heavy rain, along the higher terrain.
Deeper moisture may extend to the Continental Divide, so attention
should be paid to later forecasts. Beneficial rains are welcome to
the drought stricken areas of southern Colorado, but concern that a
very moist atmosphere and slow moving thunderstorms could lead to
saturated ground and flash flooding. The eastern plains may get
some precipitation, but the airmass may be too stable for
convection on the plains Monday afternoon.

Tuesday appears to be somewhat drier with thunderstorms again tied
to the south central mountains. On Wednesday, another cold front
moves through the plains with increasing upslope flow and deeper
moisture spreading over the area. Extended models show a wet day
Thursday for the mountains and plains and that trend continues into
Friday. As the high moves farther west with time, and northwest flow
aloft increases, southeast Colorado may have a better chance for
severe thunderstorms, as well as the potential for heavy rain.

Monday will be the coolest day on the southeast plains with highs in
the low to mid 80s. Highs the rest of the week will be in the low to
mid 90s, but afternoon cloudiness and thunderstorms should halt the
daytime heating. Stark

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 324 PM MDT Sat Jul 21 2018

Isolated TSRA will be possible at the 3 taf sites (KPUB, KALS and
KCOS) this afternoon and early evening, with the best chance at
KCOS. Brief heavy rains along with gusty winds likely if any storms
go over the TAF sites. VFR expected later this evening into tonight
and most of tomorrow. A better chance for TSRA with heavy rains and
gusty winds will occur later tomorrow afternoon at each of the taf
sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STARK
AVIATION...HODANISH
Hazardous weather outlook, Jul 21, 11:25 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Sat Jul 21 2018

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Sat Jul 21 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will develop over
the mountains by mid afternoon, with storms expected to slowly
move east across the adjacent plains and far southeast Plains
through the late afternoon and early evening. The main threats
from storms today will be lightning, locally heavy rain and gusty
outflow winds up to 45 mph. Small hail will also be possible with
a few of the strongest storms. Flash flooding will also be a
concern today, especially if locally heavy rainfall occurs over
the newer burn areas across south central and southeast Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A moist airmass will remain over the region throughout the
week, and thunderstorms will be possible each day. The main
threats from these storms will be locally heavy downpours, small
hail, and lightning. There is the potential for flash flooding on
the recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Jul 21, 2:47 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT SAT JUL 21 2018

COZ065-066-069-212130-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
247 PM MDT SAT JUL 21 2018

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Del Norte, or 36 miles northwest of Alamosa, moving
east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Rio
Grande and south central Saguache Counties.

LAT...LON 3772 10648 3786 10652 3794 10631 3773 10622
TIME...MOT...LOC 2047Z 260DEG 9KT 3780 10641

KTS
Special weather statement, Jul 21, 3:16 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT SAT JUL 21 2018

COZ077-079-083-212145-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
316 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 40 miles southwest of Colorado Springs, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3838 10540 3846 10547 3860 10528 3844 10512
TIME...MOT...LOC 2116Z 239DEG 10KT 3845 10538

KTS
Special weather statement, Jul 21, 3:18 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT SAT JUL 21 2018

COZ081-212200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
318 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 22 miles northwest of Colorado Springs, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park.

LAT...LON 3904 10493 3896 10517 3907 10526 3913 10517
      3913 10496
TIME...MOT...LOC 2118Z 239DEG 10KT 3903 10516

KTS
Local storm report, Jul 21, 3:43 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     3 ESE HOEHNE            37.26N 104.34W
07/21/2018  M59 MPH          LAS ANIMAS         CO   ASOS

&&
Special weather statement, Jul 21, 3:48 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT SAT JUL 21 2018

COZ081-083-085-212230-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
348 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 430 PM
MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Security and
Security-Widefield.

LAT...LON 3854 10500 3871 10501 3876 10472 3855 10465
TIME...MOT...LOC 2148Z 264DEG 10KT 3863 10488

KTS
Special weather statement, Jul 21, 3:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT SAT JUL 21 2018

COZ081-084-085-212230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
351 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 13 miles northwest of Colorado Springs, moving east
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer Lake,
Gleneagle, Cascade, Chipita Park and Cimarron Hills.

LAT...LON 3889 10468 3889 10499 3913 10504 3913 10475
TIME...MOT...LOC 2151Z 264DEG 10KT 3901 10495

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:30 PM MDTSpecial Weather StatementPUBKiowa45 min
Jul 20, 6:51 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers39 min
Jul 20, 7:24 PM MDTSpecial Weather StatementPUBKiowa36 min
Jul 21, 2:35 PM MDTSpecial Weather StatementPUBFremont40 min
Jul 21, 2:47 PM MDTSpecial Weather StatementPUBSaguache43 min
Jul 21, 3:04 PM MDTSevere Thunderstorm WarningPUBSaguache26 min
Jul 21, 3:16 PM MDTSpecial Weather StatementPUBFremont29 min
Jul 21, 3:18 PM MDTSpecial Weather StatementPUBTeller42 min
Jul 21, 3:21 PM MDTSevere Thunderstorm WarningPUBLas Animas24 min
Jul 21, 3:48 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 21, 4:16 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo2 hr
Jul 21, 4:23 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 21, 4:30 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 21, 4:44 PM MDTSpecial Weather StatementPUBChaffee46 min
Jul 21, 4:59 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo31 min
Jul 21, 5:02 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Teller102 min
Jul 21, 5:05 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 21, 5:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 21, 5:28 PM MDTSpecial Weather StatementPUBCrowley47 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.